Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

May 14, 1997Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1997, 7:07 PM CDT for Glasscock County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1997, 7:07 PM CDT (00:07 UTC)
Expired
May 14, 1997, 7:55 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS1 KMAF 150009 RRA
SVRMAF
TXC173-150055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
707 PM CDT WED MAY 14 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...GLASSCOCK COUNTY
 
AT 705 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 8 MILES NORTHWEST OF GARDEN CITY MOVING SOUTH AT 5
MPH.

THIS STORM IS EXPECTED TO MOVE NEAR GARDEN CITY BEFORE 720 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.



TJT/TWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:16 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 14, 2:16 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
215 PM CDT WED MAY 14 1997

17Z SURFACE ANALYSIS INDICATED COOL FRONT EXTENDED FROM SOUTH OF
KEPZ... TO NEAR KMAF AND EASTWARD TO NEAR KABI.  APPEARS LOW
PRESSURE STILL OVER EXTREME WESTERN TEXAS WITH TROUGH EAST OF KMAF
ATTM.  DEWPOINTS SOUTH OF THE FRONT AND EAST OF THE TROUGH REMAIN
BETWEEN 65 AND 70.  LATEST ADAP DATA SHOW MOST UNSTABLE AIR OVER
CONCHO VALLEY WITH LI/S AROUND MINUS 10.  HOWEVER...AIRMASS STRONGLY
CAPPED IN THIS AREA.  KMAF 88D VWP SHOWING MOSTLY SOUTHERLY FLOW
JUST ABOVE SURFACE.  ONLY A FEW SHOWERS OVER MOUNTAINS ATTM AS SEEN
ON LATEST REFLECTIVITY PRODUCT.

UPPER DYNAMICS REMAIN WEAK THROUGH TONIGHT BUT GIVEN PROXIMITY OF
FRONTAL BOUNDARY AND DAYTIME HEATING BELIEVE A SLIGHT CHANCE OF POPS
WARRANTED AT LEAST THROUGH EVENING OVER PERMIAN BASIN.  MAY SEE A
FEW CONTINUE OVER THE MOUNTAINS AS WELL.  TOMORROW AFTERNOON SEEMS
THE MUCH BETTER DAY FOR THUNDERSTORMS... SOME OF WHICH COULD BE
SEVERE... AS SHRTWV DIVES DOWN FROM THE NORTH AND SHOULD BE IN THE
NORTHERN PORTIONS OF THE FA BETWEEN 15/18Z AND 16/00Z.  THIS COUPLED
WITH FRONTAL BOUNDARY... DAYTIME HEATING AND NORTHERLY WINDS
INCREASING TO 40 KNOTS AT H5 SPELL TROUBLE.  THEREFORE...WILL GO
WITH A CHANCE OF THUNDERSTORMS WITH SOME POSSIBLY SEVERE...MAINLY
OVER PERMIAN BASIN.

COULD SEE SOME LOW CLOUDS TOWARDS MORNING OVER EASTERN PORTIONS
LOOKING AT BOUNDARY RH/S... PERHAPS AS FAR WEST AS KINK AND KHOB.

WILL STICK TO WARMER MOS GUIDANCE THIS GO AROUND AS FRONT NOT THAT
IMPRESSIVE AND LOW LEVEL MOISTURE SHOULD RETURN TONIGHT.

THANKS TO LBB FOR INPUT.

MAF  61/85 23
CNM  57/90 11
MRF  48/84 -1
P07  64/87 11

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:13 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 14, 7:18 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
May 14, 7:36 PM CDTSevere Thunderstorm WarningMAFDawson, Martin49 min
May 14, 7:43 PM CDTSevere Thunderstorm WarningMAFAndrews47 min
May 14, 7:53 PM CDTSevere Thunderstorm WarningMAFGaines47 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 14, 8:23 PM CDTSevere Thunderstorm WarningMAFMartin32 min
May 14, 8:28 PM CDTSevere Thunderstorm WarningMAFScurry47 min
May 14, 8:40 PM CDTFlash Flood WarningMAFBorden3 hr
May 14, 8:40 PM CDTSevere Thunderstorm WarningMAFBorden3 hr
May 14, 8:55 PM CDTSevere Thunderstorm WarningMAFMartin50 min
May 14, 9:01 PM CDTSevere Thunderstorm WarningMAFHoward49 min
May 14, 9:49 PM CDTSevere Thunderstorm WarningMAFHoward31 min
May 14, 10:46 PM CDTSevere Thunderstorm WarningMAFHoward34 min
May 15, 12:35 AM CDTSevere Thunderstorm WarningMAFReagan50 min
May 15, 1:49 AM CDTSevere Thunderstorm WarningMAFReagan61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.